Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 37, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 30, 2003, 1:50 AM EDT for Henry County, Kentucky. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2003, 1:50 AM EDT (05:50 UTC)
- Expired
- Aug 30, 2003, 3:30 AM EDT
- In force
- 100 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Henry County, KY
The radar
The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 300554 FFWLMK KYC103-300730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 150 AM EDT SAT AUG 30 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... HENRY COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 330 AM EDT * AT 145 AM EDT...ALTHOUGH RAIN WILL END ACROSS HENRY COUNTY SHORTLY...THE EARLIER HEAVY RAIN THAT CAUSED FLASH FLOODING...HAS LEFT SOME ROADS IMPASSABLE AND FLOODED. LAW ENFORCEMENT REPORTED FLOODED OR IMPASSABLE ROADS NEAR PENDLETON AND ALSO ON PARTS OF HILLSBORO ROAD. WATER SHOULD GRADUALLY RECEDE THE NEXT FEW HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE WATER. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3845 8536 3833 8519 3839 8491 3861 8513 $$ STUREY
1 follow-up statement
000 WGUS73 KLMK 300732 FFSLMK KYC103-300740- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 330 AM EDT SAT AUG 30 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 330 AM EDT FOR HENRY COUNTY IN NORTH CENTRAL KENTUCKY WILL BE ALLOWED TO EXPIRE... RAIN HAS ENDED ACROSS HENRY COUNTY...AND SHOULD NOT REDEVELOP UNTIL AROUND DAYBREAK. LAW ENFORCEMENT REPORTED NO ADDITIONAL FLOOD PROBLEMS. AS A RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. $$ STUREY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:32 PM EDT, 10 hours 18 minutes earlier.
Area forecast discussion, Aug 29, 3:32 PM EDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT FRI AUG 29 2003 .SHORT TERM (TONIGHT THROUGH MONDAY)... RATHER WET PERIOD IN STORE AT LEAST FOR PART OF FCST AREA TNGT THRU MONDAY OR TUESDAY. PERSISTENT SFC/UPR RIDGE OVER SERN U.S. AND ADJACENT ATL OCEAN WILL KEEP A PERSISTENT MSTR FEED ACRS LWR AND MID MS VLY AND OH VLY ON PERIPHERY OF RIDGE. THIS COUPLED WITH S/WVS IN FLOW OVR CNTRL U.S...QUASI-STNRY PRONOUNCED UPR JET STREAK OVR GRT LAKES AND NERN U.S...AND SLOW MOVG SFC FNTL BNDRY WL RESULT IN PERIODS OF SHWRS AND TSTMS TNGT THRU MONDAY OR TUESDAY. WITHIN THIS TIME FRAME...THERE WILL BE PERIODS OF HVY RAIN GIVEN PROGGED PW VALUES AT OR ABV 2 INCHES AND MORE ORGANIZED FORCING ACRS GOOD PART OF OH VLY. MAIN PROBLEM IS TRYING TO DIFFERENTIATE PLACEMENT AND TIMING OF MOST WIDESPREAD PRECIP DURING NEXT FEW DAYS. DIURNAL TSTMS THIS AFTN/EVNG OVR CNTRL KY SHOULD DIE OUT OVRNGT BUT CANT RULE OUT A FEW NOCTURNAL CELLS IN GIVEN HI MSTR CONTENT OF AIR MASS. TSTMS ALSO WL OCR THIS EVNG OVR PARTS OF SCNTRL KY. THEN MODELS PROG SFC FNT TO SAG SWD OVRGNT ALG WITH MAIN MSTR AXIS. THIS COULD SET UP MORE NUMEROUS SHWRS/TSTMS OVR PARTS OF SCNTRL IN OVRNGT AND SATURDAY MRNG WITH HVY RAINFALL PSBL. THIS IS ALSO SUPPORTED BY LO-LVL FRONTOGENETICAL FORCING WHICH SHOULD HELP SUSTAIN VERTICAL MOTION FIELDS. ON SATURDAY...FNTRL BNDRY SHOULD REMAIN NRLY STRNY OVR SCNTRL IN. THUS...ADDTNL SHWRS/TSTMS LIKELY OVR SCNTRL IN AND NCNTRL KY. BEST CHC FOR HVY RAINFALL MAY INITIALLY BE OVR SCNTRL IN EARLY SATURDAY. BUT THEN WITH DIURNAL HEATING S OF BNDRY...TSTMS WITH HVY RAIN MAY ERUPT S OF RIVER IN AFTN OVR PARTS OF NCNTRAL AND ECNTRL KY. OVR SCNTRL KY...ONLY SCT DIURNAL TSTMS EXPCTD BUT EVEN HERE ANY CELLS COULD PRODUCE HVY RAIN. FOR SATURDAY NGT...SCT TSTMS FOR ALL AREAS WITH BEST CHC AGN NEAR FNTL ZONE IN SCNTRL IN. ON SUNDAY...DIFFS OCR IN LOCATION OF SFC FNT WITH ETA KEEPING BNDRY ALG/S OF RIVER WHILE GFS LIFTS IT NWD. GIVEN UPR JET STREAK TO THE NORTH AND LTL CHG IN OVERALL PTRN...FAVOR THE ETA IN KEEPING BNDRY ARND OH RVR OR SO AND NOT LIFTING NWD. THIS WL AGN KEEP SCT TO NUMEROUS SHWRS/TSTMS OVR FCST AREA WITH MORE LOCALLY HVY RAINFALL. ALL SHORT RANGE MODELS ALSO DEPICT TROPICAL DISTURBANCE WL LIFT NWD OUT OF GULF OF MEX AND IMPACT AREA EARLY NEXT WEEK. TIMING OF THIS FEATURE TENUOUS AND WOULD NOT EXPECT MODELS TO HAVE GOOD HANDLE ON THIS SYS AT THIS TIME. HOWEVER...GIVEN UPR RIDGE POSITION...THIS DISTURBANCE COULD HEAD ACRS OH OR TN VLY EVENTUALLY MAKING ADDTNL HVY RAINFALL A THREAT ROUGHLY MONDAY OR TUESDAY. .EXTENDED (MONDAY NIGHT THROUGH FRIDAY)... 00Z MODELS CONTINUE IN GOOD AGREEMENT IN EXTENDED PERIOD. MAIN FORECAST CONCERN IN EXTENDED WILL BE THE STALLED OUT FRONTAL BOUNDARY IN BEGINNING OF EXTENDED. MODELS KEEP THE WEST ATLANTIC RIDGE STRONG IN FIRST PART OF EXTENDED...WHICH KEEPS THE FRONT FROM MAKING TOO MUCH PROGRESS TO SOUTH. IT APPEARS THAT FRONT WILL FINALLY CLEAR AREA BY LATE TUESDAY OR WEDNESDAY. NOT MUCH CHANGE IS NEEDED IN EXTENDED PERIOD FCST...WILL CONTINUE TO RUN CHANCE OF PRECIP THROUGH TUESDAY NIGHT...THEN DRYING OUT THEREAFTER. TEMPS IN EXTENDED WILL BE NEAR NORMAL. .LMK...NONE. FUNK/JARVIS
Hazardous weather outlook, Aug 29, 4:00 PM EDT, 9 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-301015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA WITH THE BEST CHANCE JUST NORTH OF THE OHIO RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE ALTHOUGH LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING ARE POSSIBLE WITH ANY STORM. OVERNIGHT...MORE NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO SOUTH CENTRAL INDIANA. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING. IF STORMS REMAIN OVER THE SAME LOCATION FOR A PERIOD OF TIME...THEN LOCAL FLOOD PROBLEMS COULD DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL MOVE SOUTH AND BECOME NEARLY STATIONARY ALONG OR NEAR THE OHIO RIVER SATURDAY AND REMAIN THERE INTO EARLY NEXT WEEK. THIS FRONT COMBINED WITH SEVERAL WEATHER DISTURBANCES ALOFT AND A HIGH MOISTURE CONTENT IN THE ATMOSPHERE WILL RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. WHILE THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW DURING THIS PERIOD...THE THREAT FOR HEAVY RAINFALL WILL BE HIGHER. IN FACT...DEPENDING ON THE MOVEMENT AND FREQUENCY OF THUNDERSTORMS...AN INCREASING FLOOD THREAT MAY DEVELOP OVER THE WEEKEND AND EARLY NEXT WEEK. AT THIS TIME...SOUTH CENTRAL INDIANA AND THOSE LOCATIONS ALONG AND NORTH OF INTERSTATE 64 IN KENTUCKY STAND THE HIGHEST CHANCE FOR HEAVY RAINFALL. HOWEVER...ANY THUNDERSTORMS OVER CENTRAL KENTUCKY COULD PRODUCE LOCALLY HEAVY RAINFALL AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE INCLUDING HEAVY RAINFALL...ANY FLOODING...AND GUSTY WINDS THROUGH EARLY NEXT WEEK. FUNK
In the hours before
Local storm report, Aug 30, 1:20 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
120 AM EDT SAT AUG 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0030 AM 2 NW NEW CASTLE KY FLASH FLOODS
08/30/03 HENRY CAR WASHED OFF OF
HILLSBORO ROAD. WATER WAS 2
TO 3 FEET DEEP OVER ROAWAY.
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:22 AM EDT | Flash Flood Warning | LMK | Henry | 83 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.